Montana, 2009Winter Storm and Heavy Snow in Montana, December 11 to 14, 2009
December 11 to 14, 2009 · NWS MSO · 6 events in 6 counties and zones
A cold Canadian system converged with a warm Pacific weather system to produced accumulating snow accross western Montana. Snow amounts ranged from eight to eighteen inches of new snow.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Canadian system converged with a warm Pacific weather system to produced accumulating snow accross western Montana. Snow amounts ranged from eight to eighteen inches of new snow. In addition, as the strong cold front pushed through northwest Montana, northeast winds caused blowing and drifting snow and low visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 11, 2:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 11, 2:41 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MST FRI DEC 11 2009
...HEAVY SNOW EXPECTED OVER THE CLEARWATER MOUNTAINS AND THE WEST
GLACIER REGION SATURDAY INTO MONDAY...WITH WHITE-OUT CONDITIONS
POSSIBLE ALONG AND NEAR THE DIVIDE SATURDAY NIGHT AND SUNDAY...
.DISCUSSION...
TONIGHT AND SATURDAY...A CYCLONIC NORTHWEST FLOW ALOFT WILL
CONTINUE TO CIRCULATE MID/HIGH LEVEL MOISTURE INTO THE NORTHERN
ROCKIES TONIGHT. ON SATURDAY...A CANADIAN WEATHER SYSTEM WILL BE
APPROACHING NORTHWEST MONTANA...WHILE A SECOND PACIFIC LOW SYSTEM
WILL SPREAD MOISTURE INTO THE AREA FROM THE WEST. THE COMBINATION
OF THESE TWO WEATHER SYSTEMS WILL BRING HEAVY SNOWFALL TO THE
CLEARWATER MOUNTAINS OF NORTH-CENTRAL IDAHO BY AFTERNOON. FARTHER
NORTH OVER THE WEST GLACIER REGION...ARCTIC AIR PLUNGING SOUTH OUT
OF CENTRAL CANADA WILL BEGIN SPILL ACROSS THE PASSES. CONDITIONS
IN THE WEST GLACIER REGION WILL QUICKLY DETERIORATE MARKING A
PERIOD OF PROLONGED COLD...SNOWY...WINDY WEATHER.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...WEATHER CONDITIONS WILL
CONTINUE TO DETERIORATE THROUGHOUT MUCH OF WESTERN MONTANA AND THE
IDAHO PANHANDLE AS WARMER MOIST AIR ORIGINATING FROM A PACIFIC
SYSTEM TO THE SOUTH INTERACTS WITH THE COLD CANADIAN WEATHER
SYSTEM. WHILE AN INTRUSION OF ARCTIC AIR IS EXPECTED INTO WESTERN
MONTANA...SOME UNCERTAINTY STILL EXISTS AS TO THE EXACT POSITION
AND MOVEMENT OF THE ARCTIC BOUNDARY ACROSS WEST-CENTRAL MONTANA.
THE LOCATION OF THIS BOUNDARY HAS HUGE IMPLICATIONS AS THE AMOUNT
OF SNOW...WIND AND COLD AIR IMPACTS WESTERN MONTANA.
WATCHES/WARNINGS HAVE BEEN ISSUED HIGHLIGHTING AREAS OF CONCERNS.
WARNED AREAS ARE EXHIBITING A GREATER SENSE OF FORECAST
CONFIDENCE IN HEAVY SNOW AND WHITE-OUT CONDITIONS. IN ADDITION...THE
WEST GLACIER REGION WILL HAVE TO DEAL WITH DANGEROUSLY COLD WIND
CHILLS ONCE THE NORTHEAST WINDS KICK IN SATURDAY NIGHT.
SOUTHWEST FLOW DEVELOPS OVER THE PACIFIC NORTHWEST BEHIND THE
EXITING TROUGH. THIS WILL BRING IN WARMER AIR ALOFT BUT GETTING THIS
WARMER AIR INTO THE TIGHTER VALLEYS WILL BE TOUGH WITH THE FRESH
SNOW COVER. THIS AIR WILL BE FAIRLY MOIST KEEPING THE POTENTIAL
FOR MORE SNOW AND POSSIBLY SOME RAIN IN CENTRAL IDAHO AND ALONG
THE MONTANA IDAHO BORDER. TEMPERATURES WILL SLOWLY MODERATE WITH
HIGHS NEARING AVERAGE BY LATE NEXT WEEK.
&&
.AVIATION...LIGHT SURFACE WINDS AND HIGH LEVEL CLOUDS CAN BE
EXPECTED THROUGH FRIDAY EVENING FOR THE NORTHERN ROCKIES. LIGHT
SNOW AND LOWERED CEILINGS WILL START TO SPREAD ACROSS NORTHWEST
MONTANA...BUT THE SIGNIFICANT ACCUMULATING SNOW...IMPACTING VIS
AND CEILINGS...IS NOT EXPECTED UNTIL AFTER THE 12/12Z-15Z WINDOW.
EXPECT SNOW TO CONTINUE AND ALSO SPREAD ACROSS WESTERN MONTANA
AND NORTH-CENTRAL IDAHO THROUGH THE WEEKEND...AS A MOIST PACIFIC
SYSTEM AND ANOTHER ARCTIC PUSH INTERACT OVER THE REGION. THE
PRESSURE GRADIENT WILL TIGHTEN WITH THE PUSH OF THE ARCTIC AIR
ALONG THE CONTINENTAL DIVIDE INCREASING SURFACE WINDS...MAINLY
IMPACTING KGPI AND SMALLER NORTHERN AIRFIELDS SATURDAY EVENING. STRONG
WINDS COUPLED WITH ANY NEW SNOW ACCUMULATION WILL INTRODUCE THE
POSSIBILITY FOR LOCAL WHITEOUT CONDITIONS ACROSS NORTHWEST MONTANA
LATER SATURDAY AFTERNOON.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON FOR LOWER CLARK FORK REGION.
WINTER STORM WARNING FROM 5 PM SATURDAY AFTERNOON THROUGH
5 PM MONDAY AFTERNOON FOR LOLO PASS.
WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR FLATHEAD/MISSION VALLEYS.
WINTER STORM WARNING FROM 11 AM SATURDAY TO 5 AM MST MONDAY FOR
WEST GLACIER REGION.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON FOR POTOMAC/SEELEY LAKE REGION.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
AFTERNOON FOR BUTTE/BLACKFOOT REGION.
ID...WINTER STORM WARNING FROM 10 AM SATURDAY TO 4 PM PST MONDAY FOR
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...MSJ/FELSCH
LONG TERM....LOEFFELBEIN
AVIATION...NOLTEHazardous weather outlook, Dec 11, 2:36 PM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
236 PM MST FRI DEC 11 2009
MTZ005-121200-
MISSOULA/BITTERROOT VALLEYS-
236 PM MST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ALTHOUGH UNCERTAINTY STILL EXISTS...MODERATE TO HEAVY SNOW IS
POSSIBLE SATURDAY EVENING INTO MONDAY AS AN ARCTIC FRONT SHIFTS
WESTWARD ACROSS THE CONTINENTAL DIVIDE AND STALLS NEAR WEST
CENTRAL MONTANA. TRAVEL OVER AREA HIGHWAYS MAY BE DIFFICULT IN
THIS TIME FRAME...AS LOCALIZED HEAVY SNOW IS POSSIBLE. GUSTY
EAST WINDS MAY BE ENCOUNTERED TRAVELING EAST ALONG THE I-90 AND
HIGHWAY 200 CORRIDORS...REDUCING VISIBILITY IN BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ001-121200-
KOOTENAI/CABINET REGION-
236 PM MST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ALTHOUGH UNCERTAINTY STILL EXISTS...MODERATE TO HEAVY SNOW IS
POSSIBLE SATURDAY AFTERNOON INTO EARLY SUNDAY MORNING...AND
AGAIN SUNDAY NIGHT INTO MONDAY AS TWO WEATHER DISTURBANCES
PASS THROUGH THE AREA. TRAVEL OVER AREA HIGHWAYS MAY BE DIFFICULT
IN THIS TIME FRAME...AS LOCALIZED HEAVY SNOW IS POSSIBLE. GUSTY
EAST WINDS MAY BE ENCOUNTERED TRAVELING EAST ALONG HIGHWAY 2 AND
ALONG HIGHWAY 93...REDUCING VISIBILITY IN BLOWING SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ007-121200-
OROFINO/GRANGEVILLE REGION-
136 PM PST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ALTHOUGH UNCERTAINTY STILL EXISTS...MODERATE TO HEAVY SNOW IS
IS POSSIBLE SATURDAY AFTERNOON INTO SUNDAY ALONG AND NORTH OF THE
HIGHWAY 12 CORRIDOR. TRAVEL ALONG HIGHWAY 12 AND THE GREER GRADE
MAY BE DIFFICULT IN THIS TIME FRAME...AS LOCALIZED HEAVY SNOW MAY
REDUCE VISIBILITY AND MAKE ROADS SLICK AND ICY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Butte / Blackfoot Region
- When
- December 11, 4:00 PM MST to December 14, 5:00 PM MST
- Where
- Butte / Blackfoot Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.306, -113.025 (the zone’s center; the record gives no point)
A trained spotter 6 miles east of Ovando reported 18 inches of snow. A trained spotter in Avon reported 8 inches of snow.
Heavy Snow, Potomac / Seeley Lake Region
- When
- December 11, 6:00 PM MST to December 14, 2:03 PM MST
- Where
- Potomac / Seeley Lake Region forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.986, -113.597 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Greenough reported 8 inches of snow. An NWS employee reported 12 inches in Clinton.
Winter Storm, Flathead/Mission Valleys
- When
- December 12, 9:00 AM MST to December 13, 2:13 PM MST
- Where
- Flathead/Mission Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.872, -114.424 (the zone’s center; the record gives no point)
A trained spotter in Columbia Falls reported 9 inches of snow. A trained spotter 10 miles southwest of Kalispell reported 8 inches of snow. In addition, strong winds with the passing cold front caused a ground blizzard at Glacier International Airport for a period of time overnight on the 12th.
Winter Storm, West Glacier Region
- When
- December 12, 10:00 AM MST to December 14, 3:22 AM MST
- Where
- West Glacier Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
A trained spotter in Swan Lake reported 15 inches of snow. A trained spotter in Essex reported 14 inches of snow. In addition, high winds were reported by the DOT along Highway 2 from Marias Pass to Essex, making for low visibility.
Heavy Snow, Missoula / Bitterroot Valleys
- When
- December 12, 4:00 PM MST to December 13, 2:13 PM MST
- Where
- Missoula / Bitterroot Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.560, -114.023 (the zone’s center; the record gives no point)
A trained spotter 3 miles east of Lolo reported 8 inches of snow. A trained spotter in Miller Creek reported 8 inches of snow.
Heavy Snow, Bitterroot / Sapphire Mountains
- When
- December 12, 5:00 PM MST to December 14, 2:03 PM MST
- Where
- Bitterroot / Sapphire Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.508, -113.828 (the zone’s center; the record gives no point)
THE DOT over Lolo Pass reported 10 inches of new snow. Eight inches of new snow was reported over Lost Trail Pass.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, December 11 to 14, 200918 events
- Astronomical Low Tide in New Jersey, December 11 to 12, 20098 events
- Cold in Pennsylvania, December 11, 20097 events
- Heavy Rain in Florida, December 11 to 12, 20095 events
- Heavy Snow in Nevada, December 11 to 13, 20095 events
- Winter Storm in Oregon, December 11 to 12, 20094 events
- Astronomical Low Tide in Delaware, December 11 to 12, 20094 events
- Heavy Snow in Idaho, December 11 to 14, 20093 events
- Winter Storm and High Wind in Colorado, December 11 to 13, 200973 kt wind · 3 events
- Winter Storm and Heavy Snow in California, December 11 to 13, 20093 events
- Cold in West Virginia, December 11, 20092 events
- Winter Weather in Oregon, December 11 to 12, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206695, 206696, 206692, 206691, 206693, 206694.